Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 50, NWS Key West, FL

June 16, 2021

NWS Key West, FL issued this special marine warning at Jun 16, 2021, 12:03 PM EDT. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 12:03 PM EDT (16:03 UTC)
Expired
Jun 16, 2021, 1:00 PM EDT
In force
57 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 20 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 4.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2098 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WHUS52 KKEY 161603
SMWKEY
GMZ033-035-044-054-161700-
/O.NEW.KKEY.MA.W.0050.210616T1603Z-210616T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1203 PM EDT Wed Jun 16 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from west end of Seven Mile
  Bridge to Halfmoon Shoal out 20 nm...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 100 PM EDT.

* At 1203 PM EDT, strong thunderstorms were located along a line
  extending from Stock Island to Boca Grande, moving north at 15
  knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Western Sambo, Boca Grande, East Sambo, Northwest Channel Buoy 1,
  Snipe Point, Cottrell Key and Stock Island.

LAT...LON 2495 8152 2497 8210 2448 8206 2446 8165
TIME...MOT...LOC 1603Z 184DEG 17KT 2454 8172 2455 8198 

HAIL...0.00IN
WIND...>34KTS

$$

Devanas
1 follow-up statement
889 
FZUS72 KKEY 161653
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1253 PM EDT Wed Jun 16 2021

GMZ033-035-044-054-161701-
/O.EXP.KKEY.MA.W.0050.000000T0000Z-210616T1700Z/
1253 PM EDT Wed Jun 16 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 100 PM EDT...

The affected areas were... 
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

The thunderstorms have weakened and no longer pose a significant 
threat to boaters. However, there are still thunderstorms in the 
area which could produce wind gusts up to 25 knots. Some storms may 
develop rapidly, so mariners should monitor NOAA weather radio for 
updates, or possible further issuance of statements or warnings.

LAT...LON 2495 8152 2497 8210 2448 8206 2446 8165
TIME...MOT...LOC 1651Z 184DEG 17KT 2454 8172 2455 8198 

$$

Devanas

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 16, 10:36 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 16, 10:36 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1036 AM EDT Wed Jun 16 2021

.DISCUSSION...
Unsettled weather that has remained in place for the past several
days is expected to reach its climax today. With little to no
convection in the vicinity of KEY at the time of the 12z balloon
release, data from the sounding is likely representative of the
mesoscale environment across the island chain. Total precipitable
water values were sampled at 2.09 inches, just above the 90th
percentaile for this time of year. Surface-based CAPE is between
2500-3000 J/kg, with little to no inhibition. Indeed, pretty much
every boundary present in the vicinity of the island chain has
resulted in proliferation of showers and thunderstorms at times,
especially in the Florida Bay, Bayside, and Gulfside coastal
waters. What is slightly different today versus previous days is
any deeper thunderstorm activity has not quickly pulsed back
down, but rather has remained rather strong for a more extended
period.

With ample 1000-700 mb moisture being pumped in from the
southwest, a low- level veering wind profile (albeit light flow),
and upper- level troughing present just north of the island chain,
continued increasing shower and thunderstorm coverage is expected
to develop in-situ. If that were not enough, convection over Cuba
is expected to explode by early afternoon, with outflow
boundaries traversing the Straits of Florida toward the island
chain. This may occur at the same time that developing convection
over South Florida will trigger outflow boundaries southwestward.
The interaction of these boundaries will likely produce
additional activity. All in all, a busy weather afternoon
expected, and likely PoPs (around 60%) and chance thunder (30-40%)
seem appropriate. No changes needed or planned to the short-term
forecast at this time.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. However, numerous
showers and scattered thunderstorms are expected for much of the
day. This will result in occasional rapid wind shifts, building
seas, and gusty breezes. Outside of any storms, light to gentle
breezes are expected through this afternoon and evening. As a
strong ridge builds into the Florida Keys tonight, breezes will
freshen, becoming moderate to occasionally fresh Thursday through
the end of the weekend. Much drier air is expected to much into
the marine zones Thursday night, remaining in tact through at
least the end of the weekend. This will result in low rain and
near-nil thunder chances.

&&

.AVIATION...
Passing showers and thunderstorms are possible at either the Key
West or Marathon terminals through the day. The showers and storms
will be moving generally to the north (from the south) near 10
knots. This may result in periods of MVFR or IFR conditions
lasting 10 to 15 minutes. Because of the uncertainty in the timing
and location of the thunderstorms, the probability is represented
by vicinity thunderstorms from 18Z through 21Z. Amendments will
likely be issued through the day as storms develop.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...BT
Aviation/Nowcasts....Devanas
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 16, 3:59 AM EDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
359 AM EDT Wed Jun 16 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-170800-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
359 AM EDT Wed Jun 16 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will increase to scattered thunderstorms
this afternoon and tonight. The primary thunderstorm hazards
include dangerous cloud to surface lightning strikes and possibly
a few wind gusts to near 40 mph, especially this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible Thursday and again starting
next Tuesday. The primary thunderstorm hazards will be cloud to
surface lightning strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:01 PM EDTSpecial Marine WarningKEY29 min
Jun 15, 8:45 PM EDTSpecial Marine WarningKEY45 min
Jun 16, 8:57 AM EDTSpecial Marine WarningKEY34 min
Jun 16, 4:22 PM EDTSpecial Marine WarningKEY38 min
Jun 16, 4:32 PM EDTSpecial Marine WarningKEY43 min
Jun 16, 4:55 PM EDTSpecial Marine WarningKEY50 min
Jun 16, 5:11 PM EDTSpecial Marine WarningKEY49 min
Jun 16, 5:34 PM EDTSpecial Marine WarningKEY41 min
Jun 16, 6:09 PM EDTSpecial Marine WarningKEY51 min
Jun 16, 6:54 PM EDTSpecial Weather StatementKEY66 min
Jun 16, 6:55 PM EDTSpecial Marine WarningKEY65 min
Jun 16, 7:08 PM EDTSpecial Marine WarningKEY67 min
Jun 16, 7:59 PM EDTSpecial Weather StatementKEYMiami-Dade61 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.